Iowa, 2007Flooding in Iowa, May 24 to 27, 2007
May 24 to 27, 2007 · NWS OAX · 3 events in 3 counties and zones
For the second time in May heavy rain fell across southwest Iowa with amounts of 2 to 4 inches common. The rain developed along and northwest of a slow moving cold front that touched off a few severe thunderstorms the evening of the 23rd.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
For the second time in May heavy rain fell across southwest Iowa with amounts of 2 to 4 inches common. The rain developed along and northwest of a slow moving cold front that touched off a few severe thunderstorms the evening of the 23rd.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at May 24, 2:00 AM CST, 5 hours earlier.
Area forecast discussion, May 24, 2:00 AM CST, 5 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
300 AM CDT THU MAY 24 2007
.DISCUSSION...
AT 07Z SURFACE COLD FRONT EXTENDED FROM NWRN IOWA INTO NERN KANSAS.
WIDESPREAD RAIN ACROSS THE CWA EARLY THIS MORNING WITH SOME EMBEDDED
THUNDER ACROSS THE SOUTH. MORE ORGANIZED CONVECTION WAS LOCATED
ALONG THE FRONT FROM THE SERN CORNER OF NEBRASKA INTO CENTRAL
KANSAS. THIS LINE OF STORMS SHOWING BEST TENDENCY FOR HEAVY RAIN
WITH RADAR ESTIMATED ONE HOUR QPF BETWEEN ONE AND ONE AND A HALF
INCHES IN PAWNEE COUNTY. 850MB MOISTURE TRANSPORT VECTORS CONVERGING
IN SOUTHEAST NEBRASKA AT 07Z BUT 06Z RUC HAS THEM VEERING AND
BECOMING PARALLEL TO THE FRONT THROUGH 12Z. WILL CONTINUE FFA FOR
SOUTHEAST CORNER OF NEBRASKA INTO SOUTHWEST IOWA THROUGH 12Z BUT
ADJUST TO DROP COUNTIES FURTHER WEST AND NORTH AT ISSUANCE.
RAIN AND THUNDERSTORMS EXPECTED TO GRADUALLY END ACROSS THE AREA
DURING THE MORNING AS FRONT CONTINUES TO PUSH EAST AND UPPER WAVE
LIFTS ACROSS THE REGION. BRIEF BREAK IN THE WEATHER ON FRIDAY AS
TODAYS SYSTEM MOVES EAST BUT MODELS DROP ANOTHER WAVE INTO THE
NORTHERN PLAINS FRIDAY NIGHT AND SATURDAY. SLIGHT ADJUSTMENT TO
TIMING OF PRECIP FRIDAY NIGHT UNTIL AFTER 06Z BASED ON SLIGHTLY
SLOWER NAM WITH CONTINUED CHANCE POPS ON SATURDAY. SOME LOW POPS
ALSO CONTINUED FOR SOUTHERN PARTS OF THE CWA SATURDAY NIGHT AS
SURFACE BOUNDARY STALLS OUT IN THAT AREA. TEMPERATURES TODAY WILL BE
DEPENDENT ON EXTENT OF CLOUDS AND RAIN WITH WESTERN AREAS EXPECTED
TO SEE SOME SUN DURING THE AFTERNOON.
NO CHANGE TO THE EXTENDED PERIOD AT THIS TIME.
&&
.AVIATION...
LARGE AREA OF MODERATE RAIN WITH EMBEDDED THUNDERSTORMS WILL
CONTINUE OVER TAF SITES THROUGH THE MORNING...GRADUALLY WORKING EAST
OF KOMA BY 15Z OR SO. WILL OCCASIONALLY SEE BORDERLINE IFR VSBY
CONDITIONS IN SOME OF THE HEAVIER RAIN SHOWERS...BUT EXPECT MAINLY
MVFR VSBY TO RULE. NORTHWEST LOW LEVEL FLOW WILL PROVIDE FOR DRIER
LOW LEVEL AIR...SO CIGS WILL LIKELY REMAIN ABOVE 2000 FT AT KLNK AND
KOMA...WITH VFR CONDITIONS AT KOFK WHERE DEW POINTS ARE IN THE 40S.
GRADUAL IMPROVING AVIATION CONDITIONS WILL BEGIN BY 12Z AS MAIN
COMPLEX OF SHRA/TSRA SHIFTS NORTHEAST OF KOMA.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...FLASH FLOOD WATCH UNTIL 7AM CDT THIS MORNING FOR NEZ068-090>093.
IA...FLASH FLOOD WATCH UNTIL 7AM CDT THIS MORNING FOR IAZ079-080-090-
091.
&&
FOBERT/DERGANHazardous weather outlook, May 24, 3:52 AM CST, 3 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
452 AM CDT THU MAY 24 2007
IAZ079-080-090-091-NEZ068-090>093-241800-
MILLS-MONTGOMERY-FREMONT-PAGE-OTOE-JOHNSON-NEMAHA-PAWNEE-
RICHARDSON-
452 AM CDT THU MAY 24 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA
AND SOUTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS WILL LINGER ACROSS THE AREA THIS MORNING WITH
LOCALLY HEAVY RAIN POSSIBLE. THE GROUND IS SATURATED FROM HEAVY
RAIN THAT FELL LATE WEDNESDAY AFTERNOON AND EVENING. THE ADDITIONAL
RAINFALL MAY PRODUCE LOCALIZED FLOODING EARLY THIS MORNING.
A FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 7 AM CDT.
THUNDERSTORM CHANCES WILL DIMINISH BY LATE MORNING AS THE COLD FRONT
PUSHES EAST OF THE AREA.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THUNDERSTORM CHANCES RETURN TO THE OUTLOOK AREA FRIDAY NIGHT...
CONTINUING THROUGH MEMORIAL DAY WEEKEND...AND INTO EARLY NEXT WEEK.
A SERIES OF UPPER LEVEL DISTURBANCES AND SURFACE FRONTS CROSSING
THE PLAINS WILL BE THE FOCUS FOR ADDITIONAL THUNDERSTORM ACTIVITY.
.SPOTTER INFORMATION STATEMENT...
STORM SPOTTER ACTIVATION IS NOT EXPECTED TODAY AND TONIGHT.
SPOTTERS ARE ENCOURAGED TO REPORT ANY FLASH FLOODING OR LARGE
RAINFALL AMOUNTS.
IAZ043-055-056-069-NEZ011-012-015>018-030>034-042>045-050>053-
065>067-078-088-089-241800-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-KNOX-CEDAR-THURSTON-ANTELOPE-
PIERCE-WAYNE-BOONE-MADISON-STANTON-CUMING-BURT-PLATTE-COLFAX-
DODGE-WASHINGTON-BUTLER-SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-
CASS-SALINE-JEFFERSON-GAGE-
452 AM CDT THU MAY 24 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED TO END ACROSS THE AREA THIS
MORNING AS A COLD FRONT PUSHES OFF TO THE EAST.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THUNDERSTORM CHANCES RETURN TO THE OUTLOOK AREA FRIDAY NIGHT...
CONTINUING THROUGH MEMORIAL DAY WEEKEND...AND INTO EARLY NEXT WEEK.
A SERIES OF UPPER LEVEL DISTURBANCES AND SURFACE FRONTS CROSSING
THE PLAINS WILL BE THE FOCUS FOR ADDITIONAL THUNDERSTORM ACTIVITY.
.SPOTTER INFORMATION STATEMENT...
STORM SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.
FOBERT
Flood, Page
- When
- May 24, 7:00 AM CST to May 25, 9:30 AM CST
- Where
- Page County, Elliott to Coburg
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 41.150, -95.170
Rainfall of 2 to 4 inches fell across much of the lower Nodaway River basin from late on May 23rd until early on the 24th. Clarinda reported 2.6 inches for the 24 hour total ending Thursday morning the 24th. The heavy rain caused the Nodaway River to flood. The river at Clarinda reached 23.8 feet a little after midnight CDT May 25th, flood stage is 19 feet. The Nodaway River was above flood stage at Clarinda from around 8 am on May 24th until 1030 am on the 25th.|The high water closed a few county roads...especially around Braddyville and Shambaugh. Some farmland along the river was also flooded.
Flood, Montgomery
- When
- May 24, 4:30 PM CST to May 25, 4:45 AM CST
- Where
- Montgomery County, Elliott to Coburg
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 41.150, -95.170
Rainfall of 3 to 4 inches fell across much of the lower East Nishnabotna River basin from late on May 23rd until early on the 24th. Red Oak reported a little over 4 inches for a 24 hour total ending Thursday morning the 24th. The heavy rain caused the East Nishnabotna River to flood. The river at Red Oak reached a 19.7 foot crest at 1215 am CDT on May 25th, flood stage is 18 feet. The river at Red Oak was above flood stage from 530 pm on the 24th until 545 am on the 25th. Mainly just agricultural lowlands and a few county roads were flooded.
Flood, Fremont
- When
- May 25, 2:15 PM CST to May 27, 9:45 PM CST
- Where
- Fremont County, 5 mi NE of Farragut to Hamburg
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 40.771, -95.403
Rainfall of 2 to 4 inches fell across much of the lower Nishnabotna River basin from late on May 23rd until early on the 24th. Sidney reported a little over 2 inches for the 24 hour total ending Thursday morning the 24th, with heavier amounts observed just to the northeast. The heavy rain caused the Nishnabotna River to flood across Fremont county. The river at Hamburg reached a crest just under 24 feet from around 6 am CDT through 1 pm on May 26th before gradually beginning to fall. Flood stage is 23 feet. The Nishnabotna River at Hamburg was above flood stage from around 315 pm CDT on May 25th until around 1045 pm on the 27th. The high water flooded some farmland along the river.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Texas, May 24 to 26, 20076 deaths · $342,000 · EF1 · 32 events
- Flash Flooding and Hail in Texas, May 24 to 25, 20071 death · 1 in hail · 11 events
- Flash Flooding and Flooding in Iowa, May 24 to 25, 2007$2.5 million · 8 events
- Wildfire in Illinois, May 24, 2007$2.0 million · 2 events
- Flash Flooding in Texas, May 24 to 25, 2007$170,000 · 17 events
- Flooding in Iowa, May 24 to 31, 2007$270,000 · 5 events
- Strong Wind in Illinois, May 24, 2007$151,000 · 9 events
- Flood in Texas, May 24 to 25, 2007$220,000 · 1 event
- Strong Wind in Wisconsin, May 24, 2007$46,000 · 20 events
- Damaging Winds in Wisconsin, May 24, 2007$83,000 · 56 kt wind · 7 events
- Hail in Colorado, May 24, 2007$20,000 · 0.25 in hail · 1 event
- Damaging Winds in Wisconsin, May 24, 2007$1,000 · 56 kt wind · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 23360, 23124, 23359.